Kansas, 2007

Flooding and Hail in Kansas, March 23 to 24, 2007

March 23 to 24, 2007 · NWS ICT · 12 events in 3 counties and zones

Numerous thunderstorms affected far southeast Kansas during the morning and afternoon hours of March 23rd, producing widespread heavy rain and flooding across Labette County. Later that evening, a cluster of strong to severe thunderstorms developed across south-central and central Kansas near a stationary front, producing hail and strong winds across portions of Reno and McPherson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Numerous thunderstorms affected far southeast Kansas during the morning and afternoon hours of March 23rd, producing widespread heavy rain and flooding across Labette County. Later that evening, a cluster of strong to severe thunderstorms developed across south-central and central Kansas near a stationary front, producing hail and strong winds across portions of Reno and McPherson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 23, 2:16 AM CST, 8 hours 27 minutes earlier.

Area forecast discussion, Mar 23, 2:16 AM CST, 8 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
316 AM CDT FRI MAR 23 2007

.DISCUSSION...

THE MAIN PROBLEM WITH THIS FORECAST PACKAGE WILL BE RAIN COVERAGE
AND AMOUNTS DURING THE NEXT FEW DAYS.

TODAY:
LATEST IR LOOP SHOWING THE HIGH CLOUDS FROM THE MESOSCALE CONVECTIVE
SYSTEM STARTING TO SHIFT EAST OF THE FORECAST AREA. THIS IS ALLOWING
FOR THE SKY TO CLEAR OUT ACROSS CENTRAL KANSAS. THIS AREA WILL BE IN
A FAVORABLE SETUP FOR SOME AREAS OF FOG THIS MORNING. THE BETTER
CHANCE FOR DENSE FOG WILL BE IN NORTHERN KANSAS WHERE THE BOUNDARY
LAYER WINDS ARE DECOUPLED AND THERE IS AMPLE MOISTURE IN PLACE ALONG
THE BOUNDARY. THE REMAINDER OF THE DAY...WE WILL HAVE TO WATCH THE
WAVE MOVING OUT OF WEST TEXAS AND EASTERN NEW MEXICO. THIS AREA OF
LIFT MAY AFFECT CENTRAL AND SOUTH CENTRAL KANSAS LATER THIS MORNING.
HOWEVER...WE ARE NOT REAL CONFIDENT IN THIS SCENARIO. WE HAVE KEPT
SMALL CHANCES IN THE PICTURE FOR NOW. LATER IN THE DAY...WE MAY SEE
SOME SCT-BKN MVFR/VFR 2-3KFT CEILINGS ONCE THE CONVECTIVE
TEMPERATURE IS REACHED.

TONIGHT:
THIS TIME FRAME WILL ONCE AGAIN BE FACTORED ON ANY DISTURBANCE THAT
MOVES OUT OF THE SOUTHWEST. WE ONCE AGAIN DO NOT HAVE A LOT OF
CONFIDENCE IN THIS TIMEFRAME...BUT I WOULD NOT BE SURPRISED IN
SEEING A FEW ELEVATED STORMS DEVELOP TOWARDS SUNRISE AS THE LOW
LEVEL JET INCREASES IN DIFFLUENT UPPER LEVEL FLOW.

SATURDAY-SATURDAY NIGHT:
THE MODELS ARE IN FAIRLY CLOSE AGREEMENT IN KICKING OUT THE UPPER
LEVEL WAVE FROM EASTERN COLORADO AND LIFTING IT NORTHEAST INTO
NEBRASKA SATURDAY NIGHT. AS A RESULT...WE MAY SEE THE PACIFIC
FRONT/DRY LINE LIGHT UP ACROSS NORTHWEST KANSAS LATE SATURDAY
AFTERNOON. 0-6KM BULK SHEAR IS AROUND 50KTS IN CENTRAL KANSAS WITH
MIXED LAYER CAPES AROUND 1000-1500J/KG. HOWEVER...THIS WILL ALL BE
DEPENDENT ON HOW MANY BREAKS WE WILL SEE IN THE CLOUDS. SOME LOW
TOPPED SUPERCELLS MAY DEVELOP IN NORTHWEST KANSAS. THERE IS A SMALL
POSSIBILITY THAT SOME OF THESE STORMS MAY AFFECT CENTRAL KANSAS..BUT
THAT WILL BE DEPENDENT ON HOW FAST THE UPPER LEVEL WAVE KICKS OUT.
THE MAIN THREAT WITH THESE STORMS WOULD BE LARGE HAIL.

SUNDAY-MONDAY:
WE DID NOT MAKE MUCH IN THE WAY OF CHANGES IN THE CHANCES OF SHOWERS
OR THUNDERSTORMS DURING THIS TIMEFRAME DUE TO THE LOW LEVEL MOISTURE
STILL IN PLACE ALONG WITH SOUTHWEST FLOW IN THE UPPER LEVELS.
WE DID RAISE MINS DURING THIS TIMEFRAME.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  60  74  59 /  40  40  40  40
HUTCHINSON      73  59  72  57 /  30  40  50  50
NEWTON          73  59  73  59 /  30  40  40  40
ELDORADO        73  60  75  60 /  40  40  30  40
WINFIELD-KWLD   74  61  75  60 /  40  40  30  30
RUSSELL         72  56  70  53 /  30  50  50  50
GREAT BEND      73  57  71  52 /  30  50  50  50
SALINA          72  57  72  57 /  30  40  50  50
MCPHERSON       73  58  72  57 /  30  40  50  40
COFFEYVILLE     74  61  78  61 /  40  30  30  30
CHANUTE         74  61  77  61 /  40  30  30  30
IOLA            73  60  77  61 /  40  30  30  30
PARSONS-KPPF    74  61  78  61 /  40  30  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 23, 8:36 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
936 AM CDT FRI MAR 23 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
936 AM CDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL KANSAS
THROUGH ABOUT NOON. THE VISIBILITY MAY DROP TO A MILE IN A FEW
LOCATIONS. OTHERWISE...SCATTERED THUNDERSTORMS WILL BE POSSIBLE
ACROSS CENTRAL AND SOUTHEAST KANSAS TODAY AND TONIGHT. A FEW STRONG
STORMS MAY TAKE PLACE AND PRODUCE DIME SIZE HAIL AND HEAVY
RAINFALL...WHICH MAY PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS CENTRAL
AND SOUTHEAST KANSAS SATURDAY THROUGH MONDAY. THERE IS A SMALL
THREAT FOR SEVERE STORMS ACROSS PORTIONS OF CENTRAL KANSAS MAINLY
ALONG AND NORTHWEST OF A LYONS TO ELLSWORTH LINE LATE SATURDAY
AFTERNOON AND SATURDAY NIGHT. THE MAIN THREAT WITH THESE STORMS WILL
BE LARGE HAIL. ELSEWHERE...STRONG STORMS CANNOT BE RULED OUT WITH
HAIL UP TO DIME SIZE POSSIBLE.

A MORE POWERFUL STORM SYSTEM WILL MOVE OUT INTO THE PLAINS WEDNESDAY
AND THURSDAY. AT THIS JUNCTURE...IT APPEARS LIKE SEVERE STORMS WILL
BE POSSIBLE WITH THIS SYSTEM...BUT THE COVERAGE IS YET TO BE
DETERMINED. STAY TUNED TO FURTHER UPDATES ON THIS DEVELOPING WEATHER
SCENARIO.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/ADK

The radar

The Tulsa radar (KINX), 118 km away, was scanning. The volume nearest the first event began at 16:43 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 flood, 2 thunderstorm wind. Local standard time, as filed.

Flood, Labette

When
March 23, 10:43 AM CST to 8:13 PM CST
Where
Labette County, Oswego
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.170, -95.100

Numerous thunderstorms steadily redeveloped and moved east-northeast across southeast Kansas during the morning through mid afternoon hours of March 23rd, producing widespread 2 to 4 inch rainfall amounts across primarily central and southern portions of Labette County. Consequently, numerous rural roads and low water crossings were flooded across central and southern portions of the county. Water was also reported over highway 166 approximately between mile posts 125 and 126, and also over highway 59 near mile post 15.

Thunderstorm Wind, Reno

When
March 23, 8:05 PM CST
Where
Reno County, 0.69 mi N of Turon
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.810, -98.430

Tree limbs downed in Turon. Reported by KAKE TV storm chaser.

Thunderstorm Wind, Reno

When
March 23, 8:15 PM CST
Where
Reno County, 3.27 mi W of Plevna
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.970, -98.360

Hail, Reno

When
March 23, 8:38 PM CST
Where
Reno County, 2.64 mi SE of Willowbrook
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.070, -97.970

Hail, Reno

When
March 23, 8:40 PM CST
Where
Reno County, 0.54 mi W of Nickerson
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.150, -98.090

Hail, Reno

When
March 23, 8:50 PM CST to 8:59 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.070, -97.910

Hail, McPherson

When
March 23, 9:17 PM CST
Where
McPherson County, 1.29 mi ESE of Groveland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.290, -97.700

Hail, McPherson

When
March 23, 9:20 PM CST
Where
McPherson County, Inman
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.230, -97.770

Flood, Reno

When
March 23, 9:49 PM CST to March 24, 12:02 AM CST
Where
Reno County, Hutchinson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.070, -97.920

A cluster of strong to severe thunderstorms moved across the northwestern half of Reno County during the late evening hours of March 23rd, producing 1 to 3 inches of rain. Consequently, several streets were flooded mainly across North Hutchinson.

Flood, McPherson

When
March 23, 9:49 PM CST to March 24, 12:02 AM CST
Where
McPherson County, Mc Pherson
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.370, -97.670

A cluster of strong to severe thunderstorms moved northeast across McPherson County during the late evening hours of March 23rd, producing a 1 to 3 inch swath of rain. Consequently, several streets were flooded in the city of McPherson.

Hail, McPherson

When
March 23, 9:50 PM CST
Where
McPherson County, 1.49 mi NNE of Mc Pherson
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
38.390, -97.659

Reported by KFDI storm spotter.

Hail, McPherson

When
March 23, 10:08 PM CST
Where
McPherson County, 2.28 mi WNW of Elyria
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.290, -97.660

Reported by KFDI storm spotter.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21602, 21496, 21497, 21489, 21490, 21491, 21492, 21493, 21603, 21604, 21494, 21495.